Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, July 15, 2018

July 15, 2018 · NWS OUN · 4 events in 2 counties and zones

Unorganized scattered storms formed across Oklahoma on the afternoon of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Unorganized scattered storms formed across Oklahoma on the afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 15, 1:29 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 1:29 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
229 PM CDT Sun Jul 15 2018

.DISCUSSION...
Isolated/scattered showers and storms will continue to develop the
rest of this afternoon and evening. Activity is more likely in the
areas north and south of a band of clouds associated with the area
of development across portions of the fa earlier today. These areas
have received more heating due to no/fewer clouds. Gusty winds,
small hail, and very heavy rain are the main concerns with the
storms. A few storms could even approach severe levels but
widespread severe weather is not expected.

Coverage of storms will likely decrease after sunset but isolated
showers/storms will remain possible overnight. Showers and
thunderstorms will remain possible into at least the middle part of
the week. However, the area where rain will be possible will slowly
shift to more northern/eastern parts of the fa by later this week as
the influence of the upper high begins to increase in portions of
the region. The rain is currently expected to remain north and east
of the fa late this week but this is dependent on how far east the
high pressure builds. If it doesn't build as far east as some of the
models show then low rain chances may continue on the periphery of
the fa late this week.

With the upper ridge building into the area, temperatures are
expected to increase with triple digit temperatures possible across
a good portion of the fa by late this week. The hotter temperatures
are expected to lead to increasing heat concerns over a larger
portion of the fa, especially later this week. The heat advisory in
south central and southeast OK will continue through late this
afternoon. A heat advisory may be needed again in SE parts of the fa
for Monday afternoon, forecast heat indices around 105, but since it
is marginal will hold off for now and let later shifts assess if one
is needed. However, heat advisories for a larger area may be needed
later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  74  96 /  20  30  20  20
Hobart OK         74  99  76 101 /  20  20  20  10
Wichita Falls TX  76 100  77 103 /  40  10  10   0
Gage OK           72  95  73  96 /  30  30  30  20
Ponca City OK     75  94  75  92 /  20  30  40  30
Durant OK         75  98  76  99 /  40  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 6 PM CDT this evening for OKZ031-032-041>043-
     045>048-050>052.

TX...None.
&&

17/25
Hazardous weather outlook, Jul 15, 10:48 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Sun Jul 15 2018

OKZ004>048-050>052-TXZ083>090-161700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue to develop
across parts of the area today. The stronger storms will produce
gusty winds, small hail and very heavy rainfall. Brief severe
storms are possible, but organized severe weather is not expected.

.Heat...
Heat index values will climb into the 98 to 107 range this
afternoon

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
Heat index values will approach or exceed 100 degrees each
afternoon this week. Values may approach 110 in some areas on
Wednesday, Thursday and Friday afternoons.

.Thunderstorms...
Scattered thunderstorms will persist through Wednesday, although
storms are not expected to be widespread. The strongest storms
will be capable of producing strong and gusty winds as well as
locally heavy rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 2:48 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
348 PM CDT SUN JUL 15 2018

OKZ015-152115-
Dewey OK-
348 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Dewey County Until
415 PM CDT....

AT 344 PM CDT, a strong thunderstorm was located 7 miles east of
Camargo, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9920 3616 9916 3605 9892 3594 9917
      3603 9930
TIME...MOT...LOC 2044Z 213DEG 7KT 3604 9916

30
Special weather statement, Jul 15, 3:02 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 PM CDT SUN JUL 15 2018

OKZ004-005-010-152130-
Woodward OK-Harper OK-Woods OK-
402 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward...eastern Harper
and northeastern Woods Counties Until 430 PM CDT....

AT 357 PM CDT, several strong thunderstorms were located from
northeast of Buffalo to near Alabaster Caverns State Park to just
eat of Woodward, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9888 3693 9867 3633 9909 3631 9939
      3668 9949 3700 9962
TIME...MOT...LOC 2057Z 250DEG 8KT 3699 9951 3671 9927 3641 9931

30
Special weather statement, Jul 15, 3:15 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 PM CDT SUN JUL 15 2018

TXZ085-086-088-089-152130-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
415 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR Wichita...western Archer...
southeastern Wilbarger and eastern Baylor Counties Until 430 PM
CDT....

AT 412 PM CDT, several strong thunderstorms were located from just
north of Iowa Park to near Dundee and Westover, moving northwest at
20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9933 3412 9885 3405 9845 3340 9891
TIME...MOT...LOC 2112Z 132DEG 17KT 3404 9867 3372 9889 3346 9916

30
Special weather statement, Jul 15, 3:21 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 PM CDT SUN JUL 15 2018

OKZ038-039-044-152130-
Cotton OK-Stephens OK-Comanche OK-
421 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR Cotton...northwestern Stephens
and eastern Comanche Counties Until 430 PM CDT....

AT 419 PM CDT, strong thunderstorms were along a line extending from
9 miles south of Sterling to 5 miles west of Corum to 4 miles south
of Randlett, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3415 9858 3415 9859 3453 9857 3479 9844
      3479 9810 3468 9811 3468 9812 3467 9811
      3432 9815 3417 9819 3415 9832 3416 9837
      3415 9839 3413 9838 3412 9845
TIME...MOT...LOC 2119Z 169DEG 11KT 3462 9823 3439 9820 3412 9849

30
Special weather statement, Jul 15, 3:31 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT SUN JUL 15 2018

OKZ005-010-152200-
Woodward OK-Woods OK-
431 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR Woodward and western Woods
Counties Until 500 PM CDT....

AT 428 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Aetna to near Alabaster Caverns State Park to 7
miles north of Mooreland to near Sharon, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9873 3651 9894 3651 9896 3646 9896
      3617 9909 3618 9941 3660 9931 3660 9929
      3665 9930 3700 9921
TIME...MOT...LOC 2128Z 300DEG 12KT 3697 9898 3672 9916 3654 9919 3628
9932

30
Special weather statement, Jul 15, 3:36 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT SUN JUL 15 2018

OKZ027-037>039-044-TXZ086-090-152200-
Grady OK-Tillman OK-Cotton OK-Stephens OK-Comanche OK-Clay TX-
Wichita TX-
436 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...southeastern
Tillman...Cotton...western Stephens...central Comanche...northwestern
Clay and eastern Wichita Counties Until 500 PM CDT....

AT 433 PM CDT, strong thunderstorms were along a line extending from
near Fort Sill to 3 miles northwest of Sheppard AFB, moving north at
15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3387 9872 3474 9860 3472 9794 3383 9832
TIME...MOT...LOC 2133Z 188DEG 14KT 3464 9842 3400 9857

30

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
July 15, 3:57 PM CST
Where
Comanche County, 3.28 mi SSW of Lawton
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.568, -98.416

Thunderstorm Wind, Comanche

When
July 15, 4:14 PM CST
Where
Comanche County, 1.33 mi ESE of Lawton
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.600, -98.370

Unknown instrument.

Hail, Grady

When
July 15, 6:47 PM CST
Where
Grady County, 0.69 mi S of Tuttle
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.280, -97.810

Also reported 56 mph wind and power outages.

Thunderstorm Wind, Grady

When
July 15, 6:47 PM CST
Where
Grady County, Tuttle
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
35.290, -97.810

Semi trailer blown over and a few trees damaged. Time estimated from nearby reports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771650, 771648, 771649, 774258.